Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 35, NWS Pocatello, ID

September 12, 2013Blaine County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 12, 2013, 10:33 PM MDT for Blaine County, Idaho. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2013, 10:33 PM MDT (04:33 UTC)
Expired
Sep 13, 2013, 5:30 AM MDT
In force
7 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Blaine County, ID

The radar

The Boise radar (KCBX), 133 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2013-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2013-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2054 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

210 
WGUS55 KPIH 130433
FFWPIH
IDC013-130730-
/O.NEW.KPIH.FF.W.0035.130913T0433Z-130913T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1033 PM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...KETCHUM...HAILEY...

* UNTIL 130 AM MDT

* AT 1030 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND AREA 
OBSERVATIONS INDICATED HEAVY RAINFALL AND LIKELY FLASH FLOODING FROM 
THUNDERSTORMS OVER THE WARNED AREA. AMOUNTS BETWEEN ONE QUARTER AND 
ONE HALF INCH WERE REPORTED BETWEEN HAILEY AND CAREY WITH STORMS 
MOVING NORTHWEST INTO THE WARNED AREA.

THIS INCLUDES THE BEAVER CREEK BURN SCAR AND ADJACENT LOCATIONS 
BETWEEN HAILEY AND KETCHUM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING OR SLIDES ARE OBSERVED ACT 
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. TURN 
AROUND...DON'T DROWN!

TO REPORT FLOODING OR MUDSLIDES...HAVE THE NEAREST LAW ENFORCEMENT 
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN POCATELLO.

&&

LAT...LON 4378 11469 4378 11438 4345 11427 4345 11453
      4348 11452 4350 11457 4353 11460 4356 11459
      4360 11469 4365 11467 4368 11470 4373 11468
      4374 11470

$$

JKEYES
2 follow-up statements
067 
WGUS55 KPIH 130723
FFWPIH
IDC013-131130-
/O.EXT.KPIH.FF.W.0035.000000T0000Z-130913T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
123 AM MDT FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...KETCHUM...HAILEY...

* UNTIL 530 AM MDT

* AT 118 AM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  OVER THE WARNED AREA.

LOCATIONS NEAR THE PATH OF INCLUDE...KETCHUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
POCATELLO.

&&

LAT...LON 4378 11469 4378 11438 4345 11427 4345 11453
      4348 11452 4350 11457 4353 11460 4356 11459
      4360 11469 4365 11467 4368 11470 4373 11468
      4374 11470

$$

MESSICK
750 
WGUS75 KPIH 131123
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
523 AM MDT FRI SEP 13 2013

IDC013-131131-
/O.EXP.KPIH.FF.W.0035.000000T0000Z-130913T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-
523 AM MDT FRI SEP 13 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 AM MDT FOR WEST CENTRAL
BLAINE COUNTY...

SATELLITE IMAGERY...LIGHTNING DATA...AND RAINFALL AMOUNT 
OBSERVATIONS INDICATE THAT HEAVY DOWNPOURS HAVE CEASED IN BLAINE 
COUNTY. A FLASH FLOOD WATCH CONTINUES TODAY THROUGH MIDNIGHT FOR ALL 
OF BLAINE COUNTY...AS CONDITIONS ARE FAVORABLE FOR HEAVY DOWNPOURS 
TO RETURN LATER TODAY.

LAT...LON 4378 11469 4378 11438 4345 11427 4345 11453
      4348 11452 4350 11457 4353 11460 4356 11459
      4360 11469 4365 11467 4368 11470 4373 11468
      4374 11470

$$

MESSICK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 8:40 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 12, 8:40 PM MDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
840 PM MDT THU SEP 12 2013

.UPDATE...

RADAR SHOWS CONVECTION CONTINUING TO STREAM INTO THE CENTRAL
MOUNTAINS. MODELS SHOW SOME SHOWERS PERSISTING OVER THE MOUNTAINS
OVERNIGHT. THE THREAT FOR FLOODING SEEMS TO BE OVER TONIGHT IN THE
SOUTHERN HIGHLANDS AND POCATELLO AREA. HAVE EXTENDED FLOOD WATCH
IN THE CENTRAL MOUNTAINS INTO TOMORROW EVENING. WILL ALLOW THE
SOUTHERN WATCH TO EXPIRE AT 9PM...BUT WILL REISSUE THE SOUTHERN
WATCH FOR THE THREAT ON FRIDAY AFTERNOON AND EVENING.

VALLE

&&

.PREV DISCUSSION... /ISSUED 210 PM MDT THU SEP 12 2013/

DISCUSSION...CENTER OF UPPER LOW IN NORTHEAST NEVADA PER WV SAT
IMAGERY. DRY SLOT HAS MIGRATED TO NORTH PORTIONS OF EASTERN IDAHO
WITH CONVECTION FIRING AROUND EDGES. AIRMASS WITHIN THE DRY SLOT
AND MAINLY SOUTHERN HALF OF FORECAST AREA DESTABILIZING WITH
LIFTEDS -2 TO -4 AND CAPE 500-1000 J/KG. EXPECT SHOWERS AND
THUNDERSTORMS TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON
AND INTO THE EVENING. PWATS REMAIN NEAR AN INCH WITH VERY SLOW
STORM MOVEMENT SO EXPECT POTENTIAL FOR HEAVY RAIN AND FLASH
FLOODING. THUS WILL KEEP HEADLINE IN PLACE. UPPER LOW SHIFTS
SLIGHTLY FURTHER NORTHEAST FRIDAY AND OPENS UP A LITTLE AS RIDGE
BEGINS TO BUILD ALONG PACIFIC COAST. STORM MOVEMENT AGAIN VERY
SLOW AND ANY STORMS THAT CAN GET GOING WILL LIKELY PRODUCE HEAVY
RAIN IN A SIMILARLY WET COLUMN. THUS LIKELY ANOTHER THREAT FOR
FLASH FLOODING AGAIN ON FRIDAY BUT WILL HOLD OFF ON HEADLINE FOR
NOW WITH CURRENT WATCH IN PLACE. UPPER LOW/TROUGH AXIS JUST EAST
OF IDAHO FOR SATURDAY WITH UPPER HIGH TRYING TO DEEPEN OVER PACNW
AND RIDGE ALONG CALIFORNIA COAST. WITH NO FEATURE OF NOTE TO SCOUR
OUT THE MOISTURE OR ENOUGH WARMTH ALOFT TO CAP IT...EXPECT MORE
THUNDERSTORMS MAINLY HIGHER TERRAIN. MORE SIGNIFICANT SHIFT OCCURS
ON SUNDAY AS RIDGE AXIS SUDDENLY SHIFTS EAST OF THE DIVIDE WITH
NEXT PACIFIC TROUGH NEARING COAST. MODELS ALL AGREE ON MAINTAINING
THREAT OF CONVECTION ON SUNDAY AS WELL AS FLOW ALOFT DOES SHIFT
TOWARD A SOUTHWEST DIRECTION. WITH REMNANTS OF DIFFUSE MOIST GREAT
BASIN LOW HOVERING OVER THE CENTRAL ROCKIES...MODELS ALL HINT AT A
WEAK SHORTWAVE SHIFTING ACROSS THE REGION SUNDAY. PER BOTH GFS AND
ECMWF THIS SHORTWAVE DOES APPEAR TO FINALLY BE ENOUGH TO PUSH MOST
OF THE MOISTURE EAST OF THE REGION LATE MONDAY INTO TUESDAY WITH
COOLER WESTERLY FLOW OVER MOST OF THE AREA. DEPENDING ON WHERE
THE UPPER LOW ENDS UP ALONG THE COAST SOME UNSETTLED CONDITIONS
MAY STILL BE POSSIBLE WITH CURRENT SCENARIO PAINTING SHOWERS
MAINLY NEAR THE DIVIDE. WILL LEAVE WEAK POPS HIGHER ELEVATIONS
BELOW CLIMO MOST AREAS FOR TUESDAY AND BEYOND FOR NOW. DMH

AVIATION...LOOK FOR VICINITY THUNDERSTORMS THIS AFTERNOON FOR ALL
TAF SITES. EXPECT THUNDERSTORMS TO TAPER OFF BY EARLY EVENING. LOOK
FOR THE POSSIBILITY OF SHOWERS OVERNIGHT INTO EARLY TOMORROW MORNING
ON STATION AT ALL TAF SITES. EXPECT MOSTLY VFR CONDITIONS DURING THE
PERIOD EXCEPT BRIEF PERIODS OF MODERATE TO HEAVY SHOWERS ON STATION.
LOOK FOR VICINITY THUNDERSTORMS TOMORROW AFTERNOON. WYATT

FIRE WEATHER...MOIST SUB-TROPICAL MOISTURE IS CONTINUING TO MOVE UP
INTO THE AREA FROM THE SOUTH. EXPECT SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS THIS AFTERNOON ACROSS THE AREA. MODELS
CONTINUE TO SHOW A WEAK UPPER LEVEL LOW MOVING ACROSS THE AREA
FRIDAY BRINGING ISOLATED THUNDERSTORMS WITH WIDESPREAD SHOWERS. EXPECT
LINGERING SHOWERS ON SATURDAY PARTICULARLY ACROSS OUR EASTERN
BORDERS. BOTH MODELS CONTINUE TO AGREE ON BRINGING THE NEXT TROUGH THROUGH
THE AREA TUESDAY INTO WEDNESDAY WITH BREEZY TO MODERATE WINDS AND
LIGHT PRECIPITATION AHEAD OF THE SYSTEM. WYATT

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING IDZ021>025.

FLASH FLOOD WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
IDZ021>025.

FLASH FLOOD WATCH THROUGH FRIDAY EVENING IDZ018-031.

&&
Hazardous weather outlook, Sep 12, 4:07 AM MDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
407 AM MDT THU SEP 12 2013

IDZ017>025-031-032-131300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
407 AM MDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EASTERN IDAHO
FROM AS EARLY AS 900 AM UNTIL MIDNIGHT. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN AREAS FROM HAILEY TO THE UTAH BORDER.
ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF THE AFFECTED AREA.
EXPECT HEAVY DOWNPOURS...GUSTY WIND...AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED AT
LEAST THROUGH SATURDAY...THEN BY MONDAY THE THREAT IS MUCH LESS
WITH ONLY A SLIGHT CHANCE. EVEN DRIER AND MORE STABLE CONDITIONS
SHOULD DEVELOP BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

MESSICK

In the hours before

Special weather statement, Sep 12, 7:38 PM MDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
738 PM MDT THU SEP 12 2013

IDZ021-130215-
BINGHAM ID-
738 PM MDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 815 PM MDT

AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPRINGFIELD..MOVING NORTHWEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...

LAT...LON 4312 11294 4328 11274 4311 11259 4304 11269
TIME...MOT...LOC 0138Z 123DEG 14KT 4311 11268

VALLE

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 7:38 PM MDTSpecial Weather StatementPIHBingham37 min
Sep 12, 8:34 PM MDTFlash Flood WatchPIH24 hr
Sep 12, 8:41 PM MDTAreal Flood AdvisoryPIHBlaine4 hr
Sep 13, 1:27 PM MDTSpecial Weather StatementPIHBannock, Cassia, Franklin, Oneida, Power93 min
Sep 13, 1:30 PM MDTSpecial Weather StatementPIHCuster90 min
Sep 13, 2:29 PM MDTSpecial Weather StatementPIHBlaine91 min
Sep 13, 3:48 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 13, 4:21 PM MDTAreal Flood AdvisoryPIHBonneville3 hr
Sep 13, 4:29 PM MDTAreal Flood AdvisoryPIHPower3 hr
Sep 13, 5:12 PM MDTSpecial Weather StatementPIHMinidoka48 min
Sep 13, 5:59 PM MDTAreal Flood AdvisoryPIHMadison, Teton3 hr

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.